Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 34, NWS Wichita, KS

May 4, 2020Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2020, 7:43 AM CDT for Lincoln County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2020, 7:43 AM CDT (12:43 UTC)
Expired
May 4, 2020, 8:15 AM CDT
In force
32 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 145 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS53 KICT 041243
SVRICT
KSC105-041315-
/O.NEW.KICT.SV.W.0034.200504T1243Z-200504T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
743 AM CDT Mon May 4 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Lincoln County in central Kansas...

* Until 815 AM CDT.

* At 742 AM CDT, a severe thunderstorm was located over Lincoln,
  moving east at 35 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Lincoln and Beverly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3897 9793 3896 9821 3913 9825 3921 9793
TIME...MOT...LOC 1242Z 253DEG 31KT 3906 9815 

HAIL...1.50IN
WIND...<50MPH
 
$$

DARMOFAL
2 follow-up statements
732 
WWUS53 KICT 041259
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
759 AM CDT Mon May 4 2020

KSC105-041315-
/O.CON.KICT.SV.W.0034.000000T0000Z-200504T1315Z/
Lincoln KS-
759 AM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN LINCOLN COUNTY...

At 759 AM CDT, a severe thunderstorm was located just north 
of Beverly, or 10 miles east of Lincoln, moving east at 35 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Lincoln and Beverly. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3897 9793 3896 9821 3913 9825 3921 9793
TIME...MOT...LOC 1259Z 257DEG 32KT 3908 9795 

HAIL...1.50IN
WIND...<50MPH
 
$$

DARMOFAL
442 
WWUS53 KICT 041310
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
810 AM CDT Mon May 4 2020

KSC105-041319-
/O.EXP.KICT.SV.W.0034.000000T0000Z-200504T1315Z/
Lincoln KS-
810 AM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY
WILL EXPIRE AT 815 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible.

A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.

LAT...LON 3897 9793 3896 9821 3913 9825 3921 9793
TIME...MOT...LOC 1309Z 253DEG 31KT 3910 9786 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:31 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 4, 6:31 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
631 AM CDT Mon May 4 2020

...Updated for Aviation Discussion...

.SHORT TERM...(Today through Tuesday Night)
Issued at 243 AM CDT Mon May 4 2020

Forecast highlights: Severe thunderstorm potential today,
shower/thunderstorm chances late Wednesday night through Thursday
night, high probability of below normal temperatures Thursday
through early to mid next week.

Similar to yesterday early morning, expecting scattered to numerous
thunderstorms to eventually develop between roughly 4-7 AM across
portions of central and south-central Kansas, gradually developing
and moving/expanding into east-central and southeast Kansas through
mid-late morning. The culprits will be strengthening 850-700mb
warm/moist advection ahead of approaching shortwave energy. Strong
to severe storms are possible given the combination of ample
elevated buoyancy, strong effective deep layer shear, and steep
mid-level lapse rates. Elevated supercells are once again possible,
capable of golfball size hail or larger and locally heavy
rainfall. A damaging wind threat may eventually develop as well if
numerous storm-mergers causes activity to grow upscale into
bowing segments.

If this morning's thunderstorms do not scour out the airmass too
bad, a strongly unstable warm sector should develop for surface-
based thunderstorms after about 3-4 PM, generally along and east of
the Flint Hills corridor of southeast Kansas, as the Pacific cold
front approaches from the west. Strong deep layer shear/instability
combination should support supercells or supercell structures
embedded within QLCS segments, capable of golfball size hail or
larger and damaging winds. Additionally, thinking a tornado or two
is possible, given ample low-level shear, low-level instability, and
relatively low cloud bases as progged by the RAP, NAM, GFS. In fact,
if the RAP forecast soundings verify, large clockwise turning
hodographs would support the potential for a strong tornado. Once
again though, the afternoon severe threat is contingent on this
morning's storms not scouring out the airmass. Stay tuned.

.LONG TERM...(Wednesday through Sunday)
Issued at 243 AM CDT Mon May 4 2020

Our next chance of showers/thunderstorms will arrive late Wednesday
night through Thursday night, as shortwave energy approaches from
the northwest. Despite impressive deep layer shear owing to the
northwest flow aloft, instability looks to be rather meager, so
severe weather appears unlikely at this time.

An overall cooling trend is expected Thursday through at least early
to mid next week, as an unseasonably deep eastern CONUS upper trough
develops and maintains itself for several days. This will support
seasonably cool to below normal temperatures across the region, with
daytime highs mostly in the 60s and overnight lows in the 40s.
However, the cooler GFS would support some daytime highs in the 50s
and 30s-40s for overnight lows. At this time, we are not expecting
freezing temperatures.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 626 AM CDT Mon May 4 2020

Scattered strong to severe thunderstorms will impact portions of
central and eastern Kansas this morning, mainly northeast of a
line extending from Great Bend to Wichita to Winfield. Widespread
IFR will spread north across the region this morning, possibly
going LIFR for locations west of the Flint Hills. Another chance
for scattered thunderstorms will be over far southeast Kansas
between about 3-7 PM. IFR conditions will improve to VFR from
northwest to southeast this afternoon in wake of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  51  74  50 /  40  10   0   0
Hutchinson      70  49  73  48 /  50   0   0   0
Newton          69  49  72  49 /  70  10   0   0
ElDorado        73  50  73  49 /  60  10   0   0
Winfield-KWLD   81  51  74  49 /  30  10   0   0
Russell         67  45  74  45 /  50   0   0   0
Great Bend      71  46  74  46 /  50   0   0   0
Salina          65  47  73  47 /  80  10   0   0
McPherson       68  48  72  47 /  60   0   0   0
Coffeyville     79  53  72  49 /  60  40   0   0
Chanute         74  51  71  48 /  80  40   0   0
Iola            70  51  71  48 /  80  40   0   0
Parsons-KPPF    77  52  71  49 /  60  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...ADK
Hazardous weather outlook, May 4, 3:23 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
323 AM CDT Mon May 4 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
323 AM CDT Mon May 4 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning across portions
of central, south-central, and southeast Kansas, especially along
and northeast of a line extending from roughly Great Bend to
Wichita to Winfield. The strongest activity will be capable of
golfball size hail or larger, 60 to 70 mph winds, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible again this afternoon through
early evening, generally along and east of a line extending from
Eureka to Moline to Sedan between about 3 and 7 PM. There remains
some uncertainty on whether thunderstorms will even form,
especially if this morning's thunderstorms are fairly widespread.
However, if thunderstorms are able to develop, the strongest
activity will be capable of golfball size hail or larger, 60 to 70
mph winds, and locally heavy rainfall. Additionally, the environment
could support a few tornadoes...stay tuned.

There is a chance for showers and thunderstorms late Wednesday
night through Thursday night. The risk for severe weather appears
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this morning, roughly along and
northeast of a line extending from Great Bend to Wichita to
Winfield, and again between about 3 and 7 PM along and east of a
line extending from Eureka to Moline to Sedan. All reports of
severe weather are greatly appreciated...thank you.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 4, 7:32 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             SALINA                  38.82N 97.62W
05/04/2020  M1.00 INCH       SALINE             KS   PUBLIC

            PHOTO RECEIVED VIA TWITTER.

&&

VAUGHAN
Local storm report, May 4, 7:33 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HAIL             SALINA                  38.82N 97.62W
05/04/2020  M1.00 INCH       SALINE             KS   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL IN SALINA.

&&

VAUGHAN
Local storm report, May 4, 7:34 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HAIL             1 S SALINA              38.80N 97.62W
05/04/2020  M0.75 INCH       SALINE             KS   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

VAUGHAN
Local storm report, May 4, 7:37 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
737 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             SALINA                  38.82N 97.62W
05/04/2020  M1.00 INCH       SALINE             KS   PUBLIC

            PICTURE RECEIVED VIA FACEBOOK.

&&

VAUGHAN
Local storm report, May 4, 7:40 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
740 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             SALINA                  38.82N 97.62W
05/04/2020  E1.75 INCH       SALINE             KS   TRAINED SPOTTER

&&

ADK
Local storm report, May 4, 7:41 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
741 AM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 AM     HAIL             2 E SALINA              38.81N 97.58W
05/04/2020  U1.00 INCH       SALINE             KS   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:53 AM CDTSpecial Weather StatementICTBarton37 min
May 4, 6:06 AM CDTSpecial Weather StatementICTRussell24 min
May 4, 6:24 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell36 min
May 4, 6:25 AM CDTSpecial Weather StatementICTSaline20 min
May 4, 6:52 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln53 min
May 4, 6:54 AM CDTSpecial Weather StatementICTChase36 min
May 4, 7:17 AM CDTSpecial Weather StatementICTSaline28 min
May 4, 7:30 AM CDTSevere Thunderstorm WarningICTSaline30 min
May 4, 8:36 AM CDTSpecial Weather StatementICTSaline24 min
May 4, 8:42 AM CDTSpecial Weather StatementICTAllen63 min
May 4, 8:52 AM CDTSevere Thunderstorm WarningICTAllen53 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson48 min
May 4, 9:44 AM CDTSpecial Weather StatementICTChase61 min
May 4, 10:01 AM CDTSevere Thunderstorm WarningICTChase30 min
May 4, 4:27 PM CDTSevere Thunderstorm WarningICTLabette17 min
May 4, 5:21 PM CDTSevere Thunderstorm WarningICTLabette12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.